Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Melbourne, FL

April 26, 2011Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 26, 2011, 7:13 PM EDT for Saint Lucie County, Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2011, 7:13 PM EDT (23:13 UTC)
Expired
Apr 26, 2011, 7:33 PM EDT
In force
20 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:17 PM EDTHAIL 0.88Port Saint Lucie, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS52 KMLB 262313
SVRMLB
FLC111-270015-
/O.NEW.KMLB.SV.W.0026.110426T2313Z-110427T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
713 PM EDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 815 PM EDT.

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAINT LUCIE WEST AND WHITE CITY...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  INDIAN RIVER ESTATES...WHITE CITY...FORT PIERCE...SAINT LUCIE
  AIRPORT...FORT PIERCE INLET...SAINT LUCIE VILLAGE...INDRIO...QUEENS
  COVE AND LAKEWOOD PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2739 8027 2743 8029 2744 8031 2742 8031
      2736 8028 2726 8032 2730 8052 2755 8048
      2755 8031 2750 8030 2750 8029 2744 8028
      2741 8026
TIME...MOT...LOC 2313Z 193DEG 10KT 2737 8040

$$
1 follow-up statement
886 
WWUS52 KMLB 262333
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
733 PM EDT TUE APR 26 2011

FLC111-262343-
/O.CAN.KMLB.SV.W.0026.000000T0000Z-110427T0015Z/
ST. LUCIE-
733 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. LUCIE COUNTY IS
CANCELLED...

THE SEVERE STORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A 
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...SMALL HAIL WILL 
STILL BE POSSIBLE...AND TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING 
STRIKES WILL CONTINUE.

LAT...LON 2739 8027 2743 8029 2744 8031 2742 8031
      2736 8028 2726 8032 2730 8052 2755 8048
      2755 8031 2750 8030 2750 8029 2744 8028
      2741 8026
TIME...MOT...LOC 2333Z 193DEG 10KT 2742 8039

$$




CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:25 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 26, 3:25 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT TUE APR 26 2011

.DISCUSSION...

THIS AFTERNOON-TONIGHT...SOUTHWEST FLOW HAS PICKED UP MORE THAN
EXPECTED THIS AFTERNOON WHICH HAS KEPT THE EAST COAST SEA BREEZE
(AND THE ASSOCIATED SHOWERS AND STORMS) PINNED ALONG THE IMMEDIATE
EAST COAST AND HAS PUSHED THE WEST COAST SEA BREEZE IN AS FAR AS THE
I-75 CORRIDOR. COVERAGE HAS REMAINED ISOLATED SO FAR THIS
AFTERNOON...WITH MOST ACTIVITY OCCURRING ALONG THE VOLUSIA AND
NORTHERN BREVARD COASTS.

AFTERNOON SEA BREEZE COLLISION NOW LOOKS TO OCCUR JUST TO THE EAST
OF THE ORLANDO METRO TO THE TREASURE COAST WHERE THE LAKE OKEECHOBEE
BOUNDARY WILL INTERACT WITH THE SEA BREEZE. OUTFLOW BOUNDARIES FROM
ANY ACTIVITY WILL HELP INCREASE COVERAGE ACROSS THE INTERIOR THOUGH
COVERAGE ACROSS LAKE COUNTY WILL BE THE LOWEST. HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THE MAIN HAZARDS WITH ANY THUNDERSTORMS
THIS AFTERNOON.

THOUGH STEERING FLOW IS WEAK...ACTIVITY WILL TEND TO DRIFT BACK
TOWARDS THE COAST THIS EVENING WITH ISOLATED SHOWERS AND STORMS
THROUGH MIDNIGHT. CONVECTIVE DEBRIS WILL KEEP SKIES PARTLY
CLOUDY...WITH PATCHY FOG POSSIBLE ACROSS LAKE COUNTY AGAIN TOWARDS
SUNRISE. SOUTH/SOUTHEAST WINDS WILL KEEP TEMPS TONIGHT ABOVE NORMAL
WITH LOWS IN THE LOW/MID 70S.

WED...WEDNESDAY REPRESENTS A TRANSITION DAY AS LOW LEVEL RIDGE AXIS
SLIPS SOUTH AHEAD OF FRONT CROSSING THE CENTRAL GULF AND SW FLOW
INCREASES ACROSS THE PENINSULA. MODELS INDICATE WEAK MID LEVEL
RIDGING ACROSS THE AREA...LIKELY THE RESULT OF SUBSIDENCE BEHIND THE
DEPARTING WAVE REMNANTS. COVERAGE WILL BE LOWER THAN TODAY...AND
ONLY CARRYING 20 PERCENT ACROSS THE AREA IN THE AFTERNOON.
THUNDERSTORMS MAINLY EAST OF I-4 WITH SEA BREEZE CONVERGENCE
CENTERED OVER ECFL DURG MID/LATE AFTERNOON. IT WILL BE A HOT DAY
WITH HIGHS IN THE LOW TO MID 90S ACROSS THE INTERIOR AND UPPER
80S/AROUND 90 ALONG THE COAST...DEPENDENT ON HOW QUICKLY THE EAST
COAST SEA BREEZE DEVELOPS. THE COMBINATION OF WARM TEMPERATURES AND
DEWPOINTS IN THE UPPER 60S AND 70S WILL MEAN THAT A FEW LOCATIONS
WILL SEE HEAT INDICIES IN THE UPPER 90S TO AROUND 100F.

THU-THU NIGHT...WARM CONDITIONS WILL CONTINUE ON THURSDAY WITH
SOUTHWESTERLY FLOW IN PREFRONTAL AIR MASS. HIGH TEMPS CLIMBING INTO
LOW/MID 90S INTERIOR AND NEAR 90/LOWER 90S COAST BEFORE SCATTERED
SHOWERS AND STORMS MOVE IN. LATEST MODEL RUNS INDICATE TIME FRAME
FOR HIGHEST CHANCES WILL BE THURSDAY AFTERNOON THROUGH EVENING WITH
THE FRONT STILL LINGERING ACROSS THE SOUTHERN SECTIONS THROUGH THE
OVERNIGHT HOURS INTO EARLY FRI. LOW TEMPS THURSDAY NIGHT FALLING
INTO THE MID/UPPER 60S NORTH WHERE THE FRONT HAS PUSHED THROUGH...
BUT REMAINING IN THE LOWER 70S ACROSS THE SOUTH.

PREVIOUS DISCUSSION...
FRI-SAT...POST FRONTAL RIDGE BUILDING ACROSS THE SE DURING FRI WL
PRODUCE STABLE AND COOLER CONDITIONS WITH A RATHER RAPID RETURN TO
ONSHORE CONDITIONS EARLY SAT AS HIGH PRESSURE MOVES ACROSS THE SE.

EXTENDED...A RATHER STOUT GULF UPPER RIDGE IS ADVERTISED ACROSS
THE STATE EARLY NEXT WEEK WITH NO SIG RAIN CHC THROUGH MON. RIDGE
SHOWS TENDENCY TO WEAKEN DURING TUE WITH A LIKELY RETURN TO SMALL
AFTERNOON POP INLAND WITH BREEZE COLLISIONS.

&&

.AVIATION...SCT IFR SHRA/TSRA ALONG EAST AND WEST COAST SEA BREEZES
WITH COVERAGE INCREASING WITH COLLISION OVER AND EAST OF ORLANDO
METRO AFTER 22Z. ACTIVITY WILL DRIFT BACK TOWARDS THE COAST THROUGH
02Z. PREVAILING VFR AFTER 02Z...WITH PATCHY MVFR FOG POSSIBLE AROUND
KLEE AFTER 10Z. ISOLD SHRA DEVELOPING ALONG EAST COAST SEA BREEZE
AFTER 27/16Z.

&&

.MARINE...WINDS HAVE TURNED S OR SW OVER THE WATERS THIS AFTERNOON
WITH THE EXCEPTION OF THE CLOSE TO THE COAST WITH THE EAST COAST SEA
BREEZE. FLOW WILL REMAIN SOUTHERLY OVERNIGHT 10-15KTS...OCCASIONALLY
15-20KTS OFFSHORE. EAST COAST SEA BREEZE DEVELOPS AGAIN TOMORROW
AFTERNOON WITH WINDS BECOMING SE ALONG THE COAST. SEAS WILL SLOWLY
SUBSIDE INTO WEDNESDAY AS WINDS VEER WITH 4-5FT NEARSHORE BECOMING
3-4FT BY THE AFTERNOON. SEAS OFFSHORE REMAIN AT 4-6FT WITH PERIODS
CONTINUE OVER THE ENTIRE WATERS AT 8-9S. WILL CONTINUE THE
CAUTIONARY STATEMENT FOR THE OFFSHORE WATERS. S-SW STEERING FLOW MAY
BRING A FEW STORMS BACK OVER THE INTRACOASTAL AND NEARSHORE ATLANTIC
THIS AFTERNOON AND AGAIN ON WEDNESDAY. CAUTION HEADLINES TO
BORDERLINE SCA CONDITIONS OFFSHORE LEGS FOR WED NIGHT-THURS WITH
INCREASING SOUTHWESTERLY FLOW AHEAD OF FRONT...ALONG WITH OFFSHORE
MOVING TSRA THU AFTN-THU NIGHT AS FRONT WORKS DOWN PENINSULA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  71  90 /  30  20  20  40
MCO  70  92  71  91 /  20  20  10  30
MLB  72  89  72  89 /  30  20  20  30
VRB  72  88  73  88 /  30  20  20  30
LEE  70  92  70  89 /  20  20  10  40
SFB  71  93  71  91 /  30  20  10  40
ORL  72  92  72  90 /  30  20  10  40
FPR  73  88  73  89 /  30  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...MOSES
LONG TERM....GLITTO
Hazardous weather outlook, Apr 26, 5:58 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
558 PM EDT TUE APR 26 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
558 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...

OUTFLOWS FROM EAST COAST STORMS INTERACTING WITH THE CLOUD LINE
FROM THE LAKE OKEECHOBEE SHADOW AND THE WEST COAST SEA BREEZE
BOUNDARY THAT HAD PUSHED TO THE EAST SIDE OF THE PENINSULA WILL
PRODUCE LIGHTNING STORMS THROUGH LATE EVENING.THE STORMS WILL BE
CAPABLE OF PRODUCING CLOUD TO LIGHTNING STRIKES...GUSTY WINDS AND
HEAVY RAIN AS THEY MOVE SLOWLY BACK TOWARD THE EAST COAST.

...FLOOD IMPACT...

SLOW MOVING LIGHTNING STORMS THIS EVENING WILL BE CAPABLE OF
PRODUCING ACCUMULATIONS OF RAIN THAT MAY LEAD TO TEMPORARY PONDING
OF WATER ON AREA ROADWAYS AND LOW LYING AREAS. THE FLOODING
CONCERN WILL BE ALLEVIATED BY MIDNIGHT AS STORMS WILL HAVE DISSIPATED

...MARINE THUNDERSTORM GUST IMPACT...

STORMS MOVING OFF LAND BETWEEN PONCE AND SAINT LUCIE INLETS WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN ADDITION TO HEAVY
RAIN AND CLOUD TO WATER LIGHTNING STRIKES.

...WIND AND SEA IMPACT...

SOUTHEAST WINDS AROUND 10 TO 15 KNOTS WILL COMBINE WITH AN EASTERLY
SWELL TO GENERATE WAVE HEIGHTS UP TO 6 FEET OFFSHORE OVERNIGHT. SMALL
CRAFT SHOULD EXERCISE CAUTION IF GOING INTO THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
TOMORROW AND THURSDAY. HOWEVER BEST CHANCE FOR THUNDERSTORMS WILL
OCCUR THURSDAY ALONG AND AHEAD OF A COLD FRONT THAT IS FORECAST TO
CROSS EAST CENTRAL FLORIDA LATE THURSDAY INTO THURSDAY NIGHT. A
FEW STRONG STORMS MAY BE POSSIBLE WITH THIS FRONT BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

EVENING UPDATE: WIMMER

In the hours before

Special weather statement, Apr 26, 7:01 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
701 PM EDT TUE APR 26 2011

FLZ059-262345-
ST. LUCIE-
701 PM EDT TUE APR 26 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HAIL AND STRONG
WINDS OVER EASTERN ST. LUCIE COUNTY...

* UNTIL 745 PM EDT.

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING UP TO NICKEL SIZED HAIL
AND WIND GUSTS OF 40 TO 50 MPH FROM CARLTON TO SAINT LUCIE WEST AND
PORT SAINT LUCIE. THE STORMS WERE DRIFTING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE PORT SAINT LUCIE RIVER
PARK.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

AND URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THIS
AREA.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

LAT...LON 2736 8026 2743 8029 2744 8031 2742 8031
      2735 8027 2720 8034 2726 8053 2756 8046
      2751 8034 2751 8030 2750 8029 2745 8028
      2739 8025
TIME...MOT...LOC 2259Z 181DEG 1KT 2732 8041

CRISTALDI
Local storm report, Apr 26, 7:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PORT SAINT LUCIE        27.28N 80.35W
04/26/2011  M0.25 INCH       ST. LUCIE          FL   TRAINED SPOTTER

&&

GUSEMAN
Local storm report, Apr 26, 7:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
713 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FLOOD            PORT SAINT LUCIE        27.28N 80.35W
04/26/2011                   ST. LUCIE          FL   TRAINED SPOTTER

            PONDING ON ROADWAYS 2 MILES EAST OF INTERSTATE 95. ALSO 1
            INCH OF RAIN IN 20 MINUTES.

&&

GUSEMAN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:11 PM EDTAreal Flood AdvisoryMLBSaint Lucie64 min
Apr 26, 6:27 PM EDTAreal Flood AdvisoryMLBSaint Lucie93 min
Apr 26, 7:01 PM EDTSpecial Weather StatementMLBSaint Lucie44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.